Published June 9, 2023
Unintentional exposure to medicine remains the leading cause of poisoning in children. Medicine patches, particularly Fentanyl patches, are extremely dangerous if a child is accidentally exposed to one. These patches contain a powerful pain medicine that has resulted in death when children have ingested them or put them on their skin without a doctor’s prescription.
In 2012, we wrote about a tragic story, involving a 4-year-old child who died after placing a Fentanyl patch on his body. Since then, injuries and deaths of children who were accidentally exposed to Fentanyl patches continue to occur. In 2016, a 15-month-old child died when her mother’s Fentanyl patch became stuck on her while the two slept together.
Recently the U.S. Food and Drug Administration (FDA) published an alert reminding parents and caregivers that accidental exposure to Fentanyl patches continues to be deadly for children.
If anyone in your home, including caregivers and visitors, uses a Fentanyl patch everyone needs to be aware that children (and pets) have become sick or died from playing with, chewing, or swallowing patches that they have accidentally come in contact with.
Here's what you can do:
- Secure and check the patch. When wearing a Fentanyl patch on your skin, be sure it is secure and won’t come off. Consider using first aid tape or a transparent adhesive film to cover and secure it. Check to make sure it is in place throughout the day, especially after bathing or exercising. Always remove the previous patch before applying a new patch.
- Store safely. Keep new patches far from the reach or discovery of children. Do not let children see you apply patches and do not call them stickers, tattoos, or Band-Aids. This could attract children and encourage them to mimic your actions should they find one on the floor.
- Dispose of patches properly. Even used Fentanyl patches contain enough medicine that could harm a child. To dispose of a patch securely, the FDA recommends folding the used patch in half with the sticky sides together, then flushing it down the toilet. Although there are environmental concerns about flushing medicines down the toilet, the risk associated with accidental exposure to this strong pain medicine outweighs the environmental risk. Never put used Fentanyl patches in household trash where children or pets may find them.
- Seek medical attention immediately. If a child has accidentally touched or applied a Fentanyl patch to their skin, call 911 and seek emergency medical help immediately.
- Know the signs of an overdose. Signs of a Fentanyl overdose include trouble breathing or shallow breathing; tiredness, extreme sleepiness, or drowsiness; inability to think, talk, or walk normally; and feeling faint, dizzy, or confused. If these signs occur, seek medical attention right away even if you are unsure if your child came in contact with a Fentanyl patch.
- Be prepared in case of accidental exposure. Have Narcan (naloxone), a medicine that reverses the effects of fentanyl and other strong pain medicines (opioids/narcotics), available and ready to use whenever a child is near someone using a Fentanyl patch. This way if your child has an accidental exposure, you will be prepared to administer it if instructed by your doctor or emergency services.
- Have the poison control number on hand. Store the Poison Help hotline number (1-800-222-1222) in your phone should you need to call for guidance. Be sure babysitters and other caregivers also do so. As an extra precaution, post the number in a location where it will be easy to find in case of an emergency.